Steroid Induced DiabetesYou may need to take steroids for a while. Maybe you take medicine for controlling your blood pressure or your cholesterol. How familiar are you with these drugs, particularly in terms of your blood glucose levels? Most of us are prescribed medicines for various reasons at one time or another. Your pharmacist should be your number one source for diaetes questions you have side effects of steroids on diabetes any drug that you take.
The Ups and Downs of Meds and Diabetes (Part 1): Steroids - Diabetes Self-Management
You may need to take steroids for a while. Maybe you take medicine for controlling your blood pressure or your cholesterol. How familiar are you with these drugs, particularly in terms of your blood glucose levels? Most of us are prescribed medicines for various reasons at one time or another. Your pharmacist should be your number one source for any questions you have about any drug that you take.
But we can scratch the surface and take a look at this important area of diabetes management. Steroids Steroids corticosteroids, glucocorticoids are a potent class of medications meds for short that are known to raise blood glucose levels, often quite significantly. Steroids are given to help reduce inflammation that may occur with arthritis or asthma. People with certain immune disorders, such as lupus, rheumatoid arthritis, or sarcoidosis, usually need to take steroids as well. In fact, sometimes people find out that they have diabetes after being prescribed steroids for a certain condition because their health-care provider notices an increase in blood glucose levels.
Why do steroids jack up glucose levels? First, they increase insulin resistance , causing your insulin your own or injected insulin to work less effectively in the body.
This means that glucose levels build up in the blood. Second, steroids can trigger your liver to release extra glucose, again, leading to high blood glucose levels. So, what do you do if your health-care provider prescribes steroids? Talk to the provider who is prescribing steroids to let him know that you have diabetes. He may be able to prescribe something else.
At that point, your diabetes drug doses will likely need to be tapered, too. By the way, if you receive a steroid injection, expect the effect on your blood glucose to last up to several weeks. I am one of those unfortunate ones who has to take steroids for asthma, and have type 2 diabetes. And is that worse? My gp doctor says I must take the amaryl if it gets higher than , but when I do the Prednisone…it goes into the 2 and …..
Tell me how I can win this game…. What is your opinion on this drug as it relates to persons with diabetes? I have had Type 1 diabetes for 33 years. For 4 or 5 years up to about a year ago, I had persistent bursitis in both my hips that made sitting for long periods and sleeping painful. This would last 2 to 3 weeks. Anyone who with diabetes who needs steroids should carefully monitor their glucose and make the appropriate adjustments. Then they need to carefully watch for the end of the side effects because it will change quickly.
Due to a brain tumor, I had to take a very potent steroid for months. I was very sick, but learned that being forewarned is being forearmed. I was put in the hospital and am now well.
I asked the same question, and learned that it was a matter of treating the brain swelling No choice and treating the side effects No choice. It is tough but with medical guidance one gets through this stuff. Conditions have to be treated. The meds to treat both conditions are there to help you.
Keep learning about diabetes and how to take care of yourself. You can do it. Hi sue, I can imagine how frustrated and worried you must feel. However, as Millie wisely put it, both of your medications are there to help you.
The challenge is figuring out how to balance your diabetes with your asthma. Have you talked with your doctor about trying a medication like metformin perhaps in place of or along with amaryl? In the meantime, check your glucose levels frequently so that you can stay ahead of any lows.
If you see your glucose levels dropping too much, then treat them before they get too low. Ask your doctor for a referral. Hi elofford, Not being a pharmacist, I asked a pharmacist that I work with for some info on Celebrex.
Celebrex is known as a COX-2 inhibitor. This class of drugs is linked with an increased risk of cardiovascular events due to the incidence of edema and slight increases in blood pressure. People with diabetes are already at higher risk for cardiovascular problems because of their diabetes.
Hopefully your provider has taken your diabetes into consideration while prescribing Celebrex. Weigh the pros and cons. My stepdad is a type 2 diabetic.
He just had found out he has a tumor on his voice box and was told he will have to do an MRI and he has to wait until next week.
Now, he is having problems with breathing, hoarseness and no appetite. He just went to the Emergency Room and they gave him antibiotics and a steroid shot.
He is still having the same symptoms: Will he be Okay? Will he be able to get low dose chemo for the tumor to shrink? Has anyone out there survived a tumor on the voice box? It sounds like your stepfather is going through a tough time. Has he been referred to a cancer specialist? Also, as hard as it probably will be for him, one of his main goals should be to stop smoking. I wish you and your stepfather the best of luck.
I know that the following information may sound suspect. However, it is not meant to provide advice as opposed to sharing my particular experience. I developed a rash. My Doctor says its poison Ivy. However, the rash more resembles Scabies to me. The Doctor insisted that I needed steroids?
Well, my waking blood sugar used to be somewhere around After two days on Prednisone, my waking blood sugar is about , just before lunch it was 92 and I felt like my blood sugar was going down and I had the shakes; however I was fine after a bowl of soup and an apple. Same thing on day three and four. Thanks for any input. For most people with diabetes, taking steroids can raise glucose levels. Hopefully your rash will clear up soon! I have type 2. I have had a couple of steroid shots and a 6 pack of steroids for bronchitis.
My blood sugar shot up to I am through with the pills for a week now. I just got a low number of in the morning but the number sometimes goes back up to I never had a problem controlling my numbers. I went back on a strict diet, but things are real slow coming around. Do you think they will start coming back down? How long do the steroids stay with you. Steroid injections can sometimes affect glucose levels up to 2—3 weeks later.
I have to take steroids for life [5mg daily] for chronic Sarcoidosis. I have been having symptoms such as shaking, feeling sick and hunger especially for something sweet, sometimes my blood shows raised sugar levels, other times its normal.
My GP says the steroids are upsetting my sugar levels. How will this affect my body and organs? Managing diabetes while taking steroids can be a little tricky, but its certainly possible. My advice is to ask your physician for a referral to a diabetes specialist an endocrinologist to evaluate your diabetes medicine program and maybe even switch your diabetes medicine. Doing so can help lessen the fluctuations in your blood glucose.
You and I are kidred spirits. I too am Type 2 and developed a rash? They had no idea what the rash was? Three doctors looked at me and gave me no real diagnosis, except that I had a rash. Finally scratching there heads they sent me home with a little tube of antibotic cream, which did nothing and steriods. I forgot the name but it one that you take 5 the first day, 4 the next, and so on till done. Not only did I make them aware of my diabeties, I was already shaking because it was high.